[phpBB Debug] PHP Warning: in file [ROOT]/phpbb/session.php on line 585: sizeof(): Parameter must be an array or an object that implements Countable
[phpBB Debug] PHP Warning: in file [ROOT]/phpbb/session.php on line 641: sizeof(): Parameter must be an array or an object that implements Countable
Bad effects from Arricept/donepezil? - Carers UK Forum

Bad effects from Arricept/donepezil?

For issues specific to caring for someone with dementia.
Hello. I'm new to the forum and caring for my mother who has been diagnosed with Alzheimer's although we are not convinced by this diagnosis. She has been put on donepezil and each time it is increased to 10mg she appears to be doped up and struggling to function at all. She has also complained of sudden increased libido which has been very disturbing to her. The medics are not being much help on this and the official information about the drug is sketchy. I guess a lot of people would be too embarrassed or unable to discuss these effects. She is on other drugs for blood pressure, low thyroid and high cholesterol but the donepezil seems to be causing her to be much worse. Has anyone else had negative outcomes?
Side Effects : Donepezil

Nausea, vomiting, diarrhea, loss of appetite/weight loss, dizziness, drowsiness, weakness, trouble sleeping, shakiness (tremor), or muscle cramps may occur as your body adjusts to the drug. These effects usually last 1-3 weeks and then lessen. If any of these effects persist or worsen, notify your doctor or pharmacist promptly.

Remember that your doctor has prescribed this medication because he or she has judged that the benefit to you is greater than the risk of side effects. Many people using this medication do not have serious side effects.

Tell your doctor right away if any of these serious side effects occur
: trouble urinating, severe stomach/abdominal pain, black stools, vomit that looks like coffee grounds, seizures.



( My mother was on a combination of 9 medications. Change one ... even the doseage and ... hey presto ... side effects !
Constant battle to achieve a balance ... sometimes , took months ! )



" Doctor " Chris to the rescue ?

( I hope the GMC aren't reading this ? )
Welcome to the forum.

How old is mum?
Can I ask if mum has had a brain scan?
Is she claiming Attendance Allowance?
If she is still living alone, then she will be completely EXEMPT from council tax, as dementia counts as "Severe Mental Impairment". It can be backdated to the date of diagnosis, so don't miss out, it's one of the best kept secrets!
Aricept is usually taken at bedtime but we found with my Mum that this badly affected her sleep pattern - nightmares, sleep walking etc. I searched the internet and found a Canadian report that said it could be taken in the morning to lessen these side effects so I had a chat with her Geriatric Psychiatrist and he agreed that it wouldn't affect the effectiveness of the drug if she took it in the morning. We noticed almost immediately that her sleep pattern improved.

A change in libido can be a symptom of the Alzheimer's itself so it may not be the Aricept that is causing it - Aricept is a good drug for slowing down the progression of dementia but there will come a time when it is no longer effective.
My Mum is on Donepezil and suffered from leg cramps and confusion when dose increased. They kept her on lower dose for a while and was fine when dose was increased again a few weeks later. Dr did say that adverse reaction could also have been as a result of an infection, so have no idea if it was the drug or something else. If you are not sure if your Mum has Alzheimer's an infection can also result in dementia-like symptoms? Although I assume they have ruled out infection as part of the testing process?
On the plus side for Donepezil, my mum's symptoms haven't worsened in the past 2 years she has been on it. I know hard to tell if this is the drug or she is just lucky! I guess with any drug it is a case of weighing up benefit vs side effects.
I'm locking this thread as it is attracting spam.

Melly1
moderator